Written by Manuel Seraydarian
No, I am not talking about the graceful, feathered creatures that glide over the neighborhood lake symbolizing love and fidelity. I am referring to the more perverse and resolute definition that not many are aware of. The Black Swan Effect is an “unpredictable, rare occurrence that digresses beyond what is normally expected of a situation” as defined by Nassim Taleb, a finance professor .
This phrase embodies the difficulty in predicting certain outcomes, and how just because they initially seem very unlikely to happen, but still become reality, brings me to the topic of medication. We have all heard about the adverse side effects of medication and whether it affects us due to our genetic composition or if we are mixing it with other drugs or alcohol. But do we really realize the severity of extensive, long-term usage of certain drugs? Well, tardive dyskinesia (TD) is a prime example of an adverse, irreversible result of continual usage of dopaminergic drugs that headline it as part of a Black Swan Effect.
Tardive Dyskinesia is a chronic condition characterized by involuntary movements of the face, torso, and all four limbs due to constant dopaminergic antagonist medication treatment.  Dopamine antagonists are drugs with the purpose of blocking dopamine receptors. Dopamine is a neurotransmitter playing a role in pleasure, learning, memory, and movement, so the dopamine antagonist medication works to prevent the neurotransmitter from inducing an effect.  Dopamine antagonists are primarily neuroleptics that are used as anti-emetics (for nausea or vomiting), atypical anti-psychotics, and tricyclic antidepressants.  Since psychosis and depression does not usually terminate permanently from an individual’s life, taking these dopaminergic drugs consistently increases the susceptibility of acquiring Tardive Dyskinesia.
Some specific populations of individuals who are affected by brain disorders are at a much higher risk of developing tardive dyskinesia in comparison to others. For instance, patients with schizophrenia, schizo-affective disorders, or bipolar disorders, are vulnerable to TD because taking these dopaminergic antagonist drugs are a compulsory form of treatment for them, to use for a long time.  Tardive Dyskinesia develops differently in each individual and may arise in a few months, years, or decades. Not every individual taking dopaminergic antagonists will fall victim to TD, as genetic and environmental factors contribute. But studies have depicted that individuals who have been long treated with these medications (elderly individuals using these medications, individuals affected by fetal alcohol syndrome, alcoholism, or substance abuse) all have a very high risk of developing TD.  It is important to note that “withdrawal dyskinesia” can occur as dosages for dopamine antagonists are lowered or if the treatment is stopped abruptly. 
Development of tardive dyskinesia has about a 30-50% risk of occurring in an individual, but that risk varies based on the person. There are many neurological conditions that cause strange body movement, which is why thorough documentation of medical history of dopaminergic antagonistic medication needs to be taken into account in order to avoid unintentionally probing someone to develop TD.  Subsequently, preventative measures, like regular psychiatric evaluations or lowering antagonistic dosages throughout the course of treatment, that can reduce the chances of TD onset, are more reliable than relying on just newly FDA-approved drugs that do not have the most certainty of efficacy and safety in all populations. TD is thus a Black Swan Effect because it is a rare occurrence, with no anticipated prediction of completely occurring in any one individual, you just have to have the precaution.
1. Staff, Investopedia. "Black Swan."Investopedia. N.p., 16 Dec. 2015. Web. 12 May 2017.
2. "Tardive Dyskinesia."Overview, Pathophysiology, Etiology. N.p., 24 Apr. 2017. Web. 13 May 2017.
3. "Dopamine Antagonists."Alcohol Rehab. N.p., n.d. Web. 13 May 2017.
4. "NAMI." NAMI: National Alliance on Mental Illness | Tardive Dyskinesia. N.p., n.d. Web. 15 May 2017.